Print

Print


Jay


Note that the two randomized trials of ketamine with/without midazolam  
(1,2) both administered the midazolam concurrent with the ketamine.  
You are instead administering midazolam as a pre-ketamine anxiolytic,  
which naturally should “smooth” the pre-sedation course. Whether this  
intervention has any impact on the quality of recovery following  
ketamine remains unstudied, but appears worth such a controlled trial.  
In one of the prior studies (2) pre-procedure agitation moderately  
correlated with post-procedure agitation.


For those interested in the neuroapoptosis issue, I’ve just written a  
review on the topic (3). Benzodiazepines exacerbate rather than  
protect against this phenomenon in rodent models.


Steve Green

1. Wathen JE, Roback MG, Mackenzie T, Bothner JP: Does midazolam alter  
the clinical effects of intravenous ketamine sedation in children? A  
double-blind, randomized, controlled emergency department trial. Ann  
Emerg Med 2000; 36:579-588.

2. Sherwin TS, Green SM, Khan A, Chapman DS, Dannenberg B: Does  
adjunctive midazolam reduce recov ery agitation after ketamine  
sedation for pediatric procedures? A randomized, double-blind, placebo- 
con trolled trial. Ann Emerg Med 2000; 35:239-244.

3. Green SM, Cote CJ: Ketamine and neurotoxicity: Clinical  
perspectives and implications for emergency medicine. In press, Ann  
Emerg Med. Available for download on the Annals website.







On Jan 15, 2009, at 4:02 PM, JaPe wrote:

> Steve & All,
>
> Not to throw a monkey in the wrench, but I share Marty's experience  
> {"...when I give midazolam, the rest of the sedation goes more  
> smoothly.."} w.r.t. premedication with midazolam, prior to ketamine  
> administration.
>
> I suspect it has to do with supplemental anxiolysis, amnesia and  
> muscle relaxation that one observes with benzodiazepine use. On a  
> related note, I would love to hear some thoughts on data from the  
> pediatric anesthesiology literature that describes neuroapoptosis in  
> the developing nervous system in subjects that have received NMDA  
> antagonists like ketamine. Is this a just a theoretical risk? Could  
> this be mitigated with BDZ?
>
> Regards
>
> Jay  Pershad
>
>
>
>
>
>
>
>
> ________________________________
> From: "Martin Herman, M.D." <[log in to unmask]>
> ...when I give midazolam the rest of the sedation goes more smoothly.
>
> Marty
>
>
> On Wed, Jan 14, 2009 at 5:25 PM, Steve Green <[log in to unmask]>  
> wrote:
>
> If one wants to co-administer an anti-emetic, why not use  
> ondansetron?  It has similar efficacy for this purpose (3) and lacks  
> the potential for respiratory depression.
>>
>>
>> Steve Green
>
> For more information, send mail to [log in to unmask] with  
> the message: info PED-EM-L
> The URL for the PED-EM-L Web Page is:
>                 http://listserv.brown.edu/ped-em-l.html

For more information, send mail to [log in to unmask] with the message: info PED-EM-L
The URL for the PED-EM-L Web Page is:
                 http://listserv.brown.edu/ped-em-l.html